Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 30, 2017, 6:03 PM CDT for Johnson County, Kansas. It was in force for 27 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 6:03 PM CDT (23:03 UTC)
- Expired
- May 30, 2017, 6:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 47 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 6:06 PM CDT | HAIL 1 | Olathe, KS | NICKEL TO QUARTER SIZE HAIL REPORTED IN OLATHE VIA TWITTER. |
| May 30, 6:06 PM CDT | HAIL 1 | Olathe, KS | NICKLE TO QUARTER SIZE HAIL REPORTED IN OLATHE VIA TWITTER. |
| May 30, 6:37 PM CDT | HAIL 0.75 | Spring Hill, KS | PENNY SIZE HAIL LITTERING THE GROUND 3 NE OF SPRING HILL. |
| May 30, 6:39 PM CDT | HAIL 1 | 1 Nnw Spring Hill, KS | NICKEL TO QUARTER SIZE HAIL REPORTED AT CASEY'S GENERAL STORE. |
| May 30, 6:39 PM CDT | HAIL 1 | Spring Hill, KS | NICKEL TO QUARTER SIZE HAIL REPORTED AT CASEY'S GENERAL STORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2308 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013
WUUS53 KEAX 302303
SVREAX
KSC091-302330-
/O.NEW.KEAX.SV.W.0086.170530T2303Z-170530T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
603 PM CDT TUE MAY 30 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Johnson County in east central Kansas...
* Until 630 PM CDT
* At 602 PM CDT, a severe thunderstorm was located near Olathe,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Overland Park, Olathe, Leawood, Gardner, Spring Hill, Stanley,
Clare and Stillwell.
This includes Interstate 35 in Kansas between mile markers 210 and
218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 9495 3893 9489 3886 9461 3874 9461
3874 9482
TIME...MOT...LOC 2302Z 306DEG 26KT 3884 9485
HAIL...1.00IN
WIND...60MPH
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:31 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 30, 2:31 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 231 PM CDT Tue May 30 2017 .Discussion... Issued at 231 PM CDT TUE MAY 30 2017 Currently watching an area of congested cumulus trying to develop near Topeka, which appears to be forming at the leading edge of a moist tongue coming out of central KS. It's possible that a few showers or storms could develop out of this activity and spread into western MO over the next few hours, but a relatively dry low-level airmass should keep instability rather low (1000 J/kg or less) and cloud bases high. This should cut back on the potential for organized strong storms, although deep layer shear values around 40 to 50 kts could support some strong updrafts capable of gusty downburst winds and perhaps some small hail. The potential for these gusts to exceed 50 mph appears pretty low given the weak instability. A weak frontal boundary entering northern MO will stall near the Missouri River tonight and move just slightly back north on Wednesday. This feature will likely set the stage for more organized thunderstorm development tomorrow evening as a weak impulse moves in from the west. If storms move in early enough while the airmass is still diurnally unstable, the combo of modest instability and shear and the presence of the low level boundary could support a few strong or severe storms with large hail and damaging winds into Wednesday night, mainly along and just south of the boundary which will be roughly from St. Joseph to Moberly. Weak ridging will build in Thursday and will bring an end to precipitation chances at least temporarily Thursday and Thursday night. However a quick transition to quasi-zonal upper flow will bring thunderstorm chances back to the region Friday and Friday night, and last off-and-on into early next week. Most of these rain chances will be instability driven in a weakly forced late spring/early summer environment, so as of now there are no strong signals of organized severe storms or heavy rain during this period. && .Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1221 PM CDT TUE MAY 30 2017 Isolated to scattered showers and storms are possible this afternoon, mainly in a fairly focused area from near/just south of Kansas City into the Columbia area. Otherwise VFR will be the rule. Weak front/wind shift will bring winds around from the north and then easterly late tonight and early Wednesday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Hawblitzel Aviation...Hawblitzel
Hazardous weather outlook, May 30, 4:50 AM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 450 AM CDT Tue May 30 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 450 AM CDT Tue May 30 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to isolated severe storms are possible this afternoon and evening, mainly across a line extending from eastern Kansas to central and southern Missouri. Activity will be spotty and brief, though strong winds and large hail are possible within any storms which may develop. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional strong storms are possible Wednesday afternoon across eastern Kansas and west central Missouri. Hazards will include once again the potential for strong winds and isolated large hail. The active pattern will persist into the late week with multiple rounds of showers and thunderstorms expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 30, 3:45 PM CDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 345 PM CDT TUE MAY 30 2017 KSZ057-105-MOZ043-302130- Johnson KS-Miami KS-Cass MO- 345 PM CDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI...SOUTH CENTRAL JOHNSON AND WEST CENTRAL CASS COUNTIES UNTIL 430 PM CDT... At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over Spring Hill, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Spring Hill, Peculiar, Louisburg, Cleveland, Freeman, Lake Annette, West Line, Bucyrus and Chiles. LAT...LON 3873 9487 3876 9482 3873 9445 3854 9455 TIME...MOT...LOC 2044Z 285DEG 19KT 3873 9482 CDB
Special weather statement, May 30, 4:26 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
426 PM CDT TUE MAY 30 2017
MOZ043-302200-
Cass MO-
426 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CASS COUNTY UNTIL 500 PM
CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Freeman, or 7 miles southwest of Harrisonville, moving southeast at
30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harrisonville, Garden City, Archie, Freeman and Lake Annette.
LAT...LON 3847 9429 3846 9430 3847 9431 3847 9438
3857 9455 3866 9452 3862 9414 3845 9427
TIME...MOT...LOC 2126Z 294DEG 26KT 3859 9447
CDBSpecial weather statement, May 30, 4:47 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 447 PM CDT TUE MAY 30 2017 MOZ053-302230- Bates MO- 447 PM CDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BATES COUNTY UNTIL 530 PM CDT... At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near Adrian, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Adrian and Ballard. LAT...LON 3843 9444 3847 9442 3841 9409 3823 9423 TIME...MOT...LOC 2146Z 303DEG 16KT 3843 9440 CDB
Special weather statement, May 30, 5:19 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
519 PM CDT TUE MAY 30 2017
MOZ053-054-302300-
Bates MO-Henry MO-
519 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY AND
NORTHEASTERN BATES COUNTIES UNTIL 600 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Butler, moving southeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Montrose, Ballard and La Due.
LAT...LON 3834 9425 3844 9417 3831 9385 3821 9395
3821 9405 3812 9406
TIME...MOT...LOC 2218Z 303DEG 16KT 3833 9418
CDBLocal storm report, May 30, 5:29 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG ADRIAN 38.40N 94.35W
05/30/2017 BATES MO LAW ENFORCEMENT
UTILITY POLE DOWN ON PLAINVIEW DR - TIME RADAR ESTIMATED
&&
32Special weather statement, May 30, 5:53 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
553 PM CDT TUE MAY 30 2017
KSZ105-302345-
Johnson KS-
553 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 645
PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gardner, moving southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Overland Park, Olathe, Lenexa, Leawood, Gardner, De Soto, Spring
Hill, Stanley, Clare and Lackmans.
This includes Interstate 35 in Kansas between mile markers 211 and
221.
LAT...LON 3897 9494 3890 9461 3874 9475 3874 9478
3889 9500
TIME...MOT...LOC 2253Z 303DEG 16KT 3888 9493
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:45 PM CDT | Special Weather Statement | EAX | Miami | 45 min |
| May 30, 4:01 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 29 min |
| May 30, 5:53 PM CDT | Special Weather Statement | EAX | Johnson | 52 min |
| May 30, 6:29 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 46 min |
| May 30, 6:52 PM CDT | Special Weather Statement | EAX | Miami | 23 min |
| May 30, 6:57 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.